Health officials worried by Israel's first-known case of Mescaline use
Two students who were treated for the effects of Mescaline in a Tel Aviv hospital in recent weeks could indicate that the South American drug is entering the Israeli market, Health Ministry officials warned yesterday.
Mescaline, produced from cacti, is used in religious rituals in the Americas for its hallucinatory effects. These effects are similar to those of synthetic drugs like LSD and hallucination-inducing fungi. The substance is included on Israel's list of dangerous drugs, but until now, there have been no known cases of its production or consumption in Israel.
"The two men arrived at the emergency room with symptoms of disrupted cardiac activity, including a quickened heartbeat, heightened blood pressure and signs of anxiety," Dr. Pini Halperin, head of emergency medicine at Tel Aviv's Ichilov Hospital, told Haaretz. "They were treated with mild tranquilizers and released a few hours later."
The cases were reported to the Health Ministry's pharmaceutical crime unit, and an investigation was launched to determine whether the mescaline used by the students was locally produced or imported. The students told their physicians they used a cacti they took from a Tel Aviv garden.
"This is the first report we've had of mescaline consumption in Israel," a Health Ministry official said.
According to the students, they cooked the cactus and distilled a liquid essence from it, which they drank.
Mescaline is normally produced from three kinds of cacti - Peyote, San Pedro and the Peruvian Torch. The cacti need to be frozen solid, then cut into small pieces and refrozen several times. They then need to be cooked in warm water until the mescaline-containing liquid can be distilled.
"If you cook it long enough and filter the product enough times, you can get an essence rich in mescaline," Halperin explained. "This is a dangerous drug that can cause physical damage to the heart, brain and muscle system, and even death."
Mescaline was used by tribes in both North and South America for over 1,000 years. But in 1971, its use and distribution was banned by the Convention on Psychotropic Substances.
In February 2010, researchers from San Diego University listed 31 cases of mescaline poisoning between 1997 and 2008. The affected users were treated either in hospitals or at home. Most reported symptoms, which included a quickened heartbeat, emotional distress and even loss of consciousness.
By Dan Even
Last update - 05:41 27/04/2010
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.